Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Rapid City, SD

March 28, 2007

NWS Rapid City, SD issued this severe thunderstorm warning at Mar 28, 2007, 4:57 PM CDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2007, 4:57 PM CDT (21:57 UTC)
Expired
Mar 28, 2007, 5:30 PM CDT
In force
33 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:33 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:35 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 28, 3:35 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT WED MAR 28 2007

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
NORTH CENTRAL COLORADO WITH INVERTED TROUGH EXTENDING THROUGH
WESTERN COLORADO. COLD AIR IS CURRENTLY MOVING ACROSS EASTERN
WYOMING WITH THUNDERSTORM DEVELOPMENT ALONG THE INVERTED TROUGH
ACROSS FAR WESTERN SOUTH DAKOTA.

VERY DYNAMIC SPRING STORM SYSTEM DEVELOPING OVER THE AREA TODAY. ON
THE SPRING SIDE OF THE STORM...THUNDERSTORMS CONTINUE TO DEVELOP
ALONG THE INVERTED TROUGH...WITH A TORNADO WATCH BOX ACROSS MOST OF
SOUTHWESTERN SOUTH DAKOTA THOUGH 9 PM MDT. STRONGER CELLS ARE
CURRENTLY DEVELOPING ACROSS THE NEBRASKA PANHANDLE AND DRIFTING TO
THE NORTH. ON THE WINTER SIDE OF THE STORM...SNOW IS FALLING ACROSS
CAMPBELL COUNTY...AND WILL SPREAD EASTWARD OVERNIGHT. WINTER STORM
WARNINGS ARE POSTED FOR MUCH OF NORTHEAST WYOMING...AND WINTER
WEATHER ADVISORIES WILL BE POSTED FOR THE BLACK HILLS AND
NORTHWESTERN SOUTH DAKOTA. PARTS OF NORTHEAST WYOMING COULD SEE AS
MUCH AS 12 INCHES OF SNOW BY THURSDAY EVENING...WITH 3 TO 6 INCHES
OF SNOW IN THE ADVISORY AREAS. BREEZY NORTHWEST WINDS WILL CREATE
AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.

UPPER LEVEL LOW RESPONSIBLE FOR THIS STORM WILL WOBBLE OVER SOUTHERN
WYOMING THROUGH FRIDAY MORNING...BEFORE MIGRATING EAST.

EXTENDED...MODELS CONTINUE TO HAVE SOME TROUBLE WITH THE EXTENDED
FORECAST...SO HAVE GENERALLY GONE WITH HPC GUIDANCE. DRY WEATHER IS
EXPECTED ON SATURDAY AS THE STORM SYSTEM EXITS THE AREA. ZONAL FLOW
IS THEN EXPECTED TO SET UP OVER THE AREA FOR THE BEGINNING OF NEXT
WEEK...WITH A VARIETY OF WEAK DISTURBANCES MOVING THROUGH.
THEREFORE....HAVE PUT IN A SLIGHT CHANCE OF PRECIPITATION FOR SUNDAY
NIGHT THROUGH TUESDAY. NEAR SEASONAL TEMPERATURES ARE EXPECTED.

&&

.AVIATION...CIGS WILL VARY WIDELY TODAY AS A MIX OF SNOW...RAIN...
FOG...AND THUNDERSTORMS BRING A MIX OF MVFR AND IFR CONDITIONS. THE
WORST CONDITIONS WILL BE OVER NORTHEAST WYOMING INTO THE BLACK HILLS
WHERE IFR CONDITIONS ARE EXPECTED TO CONTINUE AS RAIN AND
THUNDERSTORMS CONTINUE TO SWITCH OVER TO SNOW THROUGH LATE AFTERNOON
INTO THE EVENING. TWEB RTES NORTH AND EAST OF KRAP WILL CONTINUE TO
TO HAVE AREAS OF IFR CIGS WITH SHOWERS AND THUNDERSTORMS MOVING
THROUGH. SOUTH OF KRAP...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE THROUGH THE AREA LOCALLY DROPPING VSBY IN THE
HEAVIEST PRECIPITATION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THIS EVENING FOR FAR SOUTH CENTRAL SOUTH DAKOTA.
  ...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
     THE CENTRAL AND NORTHERN BLACK HILLS...NORTHERN FOOTHILLS...AND
     NORTHWESTERN SOUTH DAKOTA.
WY...WINTER STORM WARNING FOR CAMPBELL AND CROOK COUNTIES AND THE
     WYOMING BLACK HILLS THROUGH THURSDAY NIGHT.
  ...WINTER WEATHER ADVISORY TONIGHT THROUGH THURSDAY NIGHT FOR
     WESTON COUNTY AND THE COLONY AREA.

&&

RUDGE/SCHILD
Hazardous weather outlook, Mar 28, 12:15 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT WED MAR 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) WED MAR 28 2007

...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL
   COUNTY IN WYOMING...
...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE
   REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS...
...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH
   DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY
PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE
MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST
CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG
WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL
BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT
IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA COUNTIES THAT BORDER NEBRASKA.

ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED
OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO
THE EARLY EVENING HOURS.

MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH
INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS
TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN
WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL
SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS
POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL
ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN
NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING
CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL.
THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW
AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE
REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE
POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR
THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER
STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK
HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE
AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:01 AM CDTWind AdvisoryUNRBennett, Butte, Custer, Fall River, Haakon, Harding and 9 more18 hr
Mar 28, 10:57 AM CDTWinter Storm WarningUNRButte, Custer, Harding, Lawrence, Meade, Pennington and 1 more47 hr
Mar 28, 4:12 PM CDTWinter Weather AdvisoryUNRButte, Custer, Fall River, Harding, Lawrence, Meade and 2 more36 hr
Mar 28, 4:36 PM CDTSevere Thunderstorm WarningUNRMeade30 min
Mar 28, 5:19 PM CDTSevere Thunderstorm WarningUNRPennington56 min
Mar 28, 6:20 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington55 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.